Actifed Dry Cough Regular Syrup 100ml

: In stock

: Actifed

Regular price £13.10 Sale

What is it used for? Dry, tickly, unproductive coughs and a blocked or runny nose, eg associated with colds. How does it work? Multi-action Actifed dry coughs is a liquid containing...

£13.10

What is it used for?

  • Dry, tickly, unproductive coughs and a blocked or runny nose, eg associated with colds.

How does it work?

Multi-action Actifed dry coughs is a liquid containing three active ingredients, dextromethorphan, pseudoephedrine and triprolidine.

Dextromethorphan is a type of medicine called a cough suppressant. It is used to suppress a dry, tickly, unproductive cough.

Coughing is a reflex response to irritation of the airways. It is useful for clearing mucus, dust and other particles from the throat and lungs. It is important because it reduces the amount of mucus, dust and bacteria in the airways that would otherwise make breathing difficult. However, sometimes, coughing can become overstimulated even when there is no mucus to clear from the lungs or throat. In this situation coughing serves no purpose and can become painful and frustrating.

Dextromethorphan can be used to block the cough reflex in situations where the cough serves no purpose, ie when no plegm is being coughed up. It works by reducing the nerve signals sent from a part of the brain called the coughing centre to the muscles that produce coughing.

Triprolidine is a type of medicine called a sedating antihistamine. It enters the brain in sufficient quantities to cause drowsiness, and this sedative effect may also help suppress a cough.

Nasal mucus can often be the cause of cough in a cold, because it drips down the back of the throat, causing irritation. Triprolidine also drys nasal secretions, by stopping a natural body chemical called histamine from binding to its receptors. Histamine is a chemical produced naturally by the body that has many effects, including the production of allergic symptoms, such as a runny nose. Blocking histamine receptors prevents the actions of histamine, which reduces the production of mucus in the nose.

Pseudoephedrine is a type of medicine called a decongestant. It works by acting on alpha receptors that are found in the walls of blood vessels in the linings of the nasal passages and sinuses. It causes these blood vessels to contract and narrow, thereby decreasing blood flow into the linings of the nose and sinuses. This reduces the feeling of congestion and also reduces the production of mucus.

Pseudoephedrine also has a weak effect on receptors in the lungs called beta 2 receptors. By acting on these receptors it causes the muscles in the airways to relax. This allows the airways to open, making breathing easier.

The combination of active ingredients in this medicine is useful for relieving dry, irritating coughs, particularly those associated with a cold. It also helps relieve symptoms such as nasal congestion and a runny nose associated with the cold.

How do I take it?

  • Adults and adolescents aged 12 years and over should take two 5ml spoonfuls (10ml) every four to six hours, up to four times a day.
  • Do not take more than four doses in 24 hours.
  • If symptoms persist seek medical advice from your doctor or pharmacist.

Warning!

  • If you have any of the following symptoms you should not use this medicine and consult your doctor so that the cough can be investigated further: coughing up phlegm that is green, rusty brown, yellow, blood-stained or foul smelling; shortness of breath, wheezing or difficulty breathing; chest pain; pain and swelling in the calf; sudden weight loss; recurrent night-time cough; or a long-term persistent cough.
  • This medicine may cause drowsiness. If affected do not drive or operate machinery. Alcohol should be avoided.

Not to be used in

  • Children under 12 years of age.
  • Chronic bronchitis.
  • Condition called bronchiectasis, in which there is persistent widening of the airways as a result of lung disease, eg infection, inflammation, tumours or cystic fibrosis.
  • People at risk of severe breathing problems (respiratory failure).
  • Heart disease.
  • High blood pressure (hypertension).
  • Overactive thyroid gland (hyperthyroidism).
  • Tumour of the adrenal gland (phaeochromocytoma).
  • Diabetes.
  • Glaucoma.
  • Severely decreased kidney function.
  • People who have taken a monoamine-oxidase inhibitor antidepressant (MAOI) in the last 14 days.

This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy. If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

Use with caution in

  • Asthma.
  • Decreased liver function.
  • Decreased kidney function.
  • People who have difficulty passing urine (urinary retention).
  • Men with an enlarged prostate gland (prostatic hypertrophy).
  • People with blood circulation problems such as Raynaud's disease.

Pregnancy and breastfeeding

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.

  • The safety of this medicine for use during pregnancy has not been established. Some studies have suggested that use of pseudoephedrine in the first trimester may be associated with defective closure of the abdominal wall (gastroschisis) in the baby. As a result, this medicine is not usually recommended for use by women who are pregnant. Seek further medical advice from your doctor, pharmacist or midwife.
  • It is not known if dextromethorphan passes into breast milk. Small amounts of pseudoephedrine and triprolidine pass into breast milk. The amount is probably too small to be harmful to a nursing infant. However, when taken by mouth, decongestants such as pseudoephedrine can temporarily decrease the production of breast milk with just one or two doses. For these reasons, this medicine is best avoided by mothers who are breastfeeding. Ask your doctor or pharmacist for further advice.

Side effects

Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.

  • Drowsiness.
  • Dry mouth, nose or throat.
  • Disturbances of the gut such as diarrhoea, constipation, nausea, vomiting or abdominal pain.
  • Dizziness.
  • Headache.
  • Restlessness.
  • Difficulty sleeping (insomnia).
  • Anxiety.
  • Increased heart rate.
  • Awareness of your heartbeat (palpitations).
  • Rash.
  • Difficulty passing urine.
  • False perceptions of things that are not really there (hallucinations).

The side effects listed above may not include all of the side effects reported by the medicine's manufacturer. For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

How can this medicine affect other medicines?

If you are already taking any other medicines, including herbal medicines and those bought without a prescription, you should check with your pharmacist before taking this medicine, to make sure that the combination is safe.

You should not use other cough, cold or decongestant medicines in combination with this one.

You should not use this medicine if you are currently taking a type of medicine called a monoamine oxidase inhibitor (MAOI), or have taken one of these medicines in the last 14 days. MAOIs include the antidepressants phenelzine, tranylcypromine, isocarboxazid and moclobemide, and the anti-Parkinson's medicines selegiline and rasagiline. This is because the combination of pseudoephedrine with these medicines could cause a dangerous increase in blood pressure (hypertensive crisis).

If pseudoephedrine is taken with any of the following medicines, the combination may cause an increase in blood pressure. If you are already taking any of these medicines you should avoid taking this one as well:

  • appetite suppressants
  • amphetamine-like stimulants, including methylphenidatedexamfetamine and modafinil
  • other decongestants (often found in other non-prescription cough and cold remedies)
  • the antibiotic linezolid
  • tricyclic antidepressants, eg amitriptyline.

Pseudoephedrine can oppose the effects of medicines to treat high blood pressure (antihypertensives). If you are taking medicines for high blood pressure you should not take this medicine.

There may be an increased risk of drowsiness if this medicine is taken in combination with any of the following, which can also cause drowsiness:

  • alcohol
  • benzodiazepines, eg temazepam, diazepam
  • sedating antihistamines, eg chlorphenamine, hydroxyzine, triprolidine, promethazine (these are often found in other non-prescription cough and cold or hayfever remedies)
  • sleeping tablets, eg zopiclone
  • strong opioid painkillers, eg codeine, dihydrocodeine, morphine
  • tricyclic antidepressants, eg amitriptyline.

If you are taking any of the above medicines you should be avoid taking this medicine as well.

Other medicines containing the same active ingredients

There are currently no other medicines available in the UK that contain this combination of active ingredients.

A wealth of other cough, cold and flu remedies are available to buy without a prescription. Many of these will also contain dextromethorphan, pseudoephedrine or triprolidine in their ingredients.

Returns Policy

You may return most new, unopened items within 30 days of delivery for a full refund. We'll also pay the return shipping costs if the return is a result of our error (you received an incorrect or defective item, etc.).

You should expect to receive your refund within four weeks of giving your package to the return shipper, however, in many cases you will receive a refund more quickly. This time period includes the transit time for us to receive your return from the shipper (5 to 10 business days), the time it takes us to process your return once we receive it (3 to 5 business days), and the time it takes your bank to process our refund request (5 to 10 business days).

If you need to return an item, simply login to your account, view the order using the 'Complete Orders' link under the My Account menu and click the Return Item(s) button. We'll notify you via e-mail of your refund once we've received and processed the returned item.

Shipping

We can ship to virtually any address in the world. Note that there are restrictions on some products, and some products cannot be shipped to international destinations.

When you place an order, we will estimate shipping and delivery dates for you based on the availability of your items and the shipping options you choose. Depending on the shipping provider you choose, shipping date estimates may appear on the shipping quotes page.

Please also note that the shipping rates for many items we sell are weight-based. The weight of any such item can be found on its detail page. To reflect the policies of the shipping companies we use, all weights will be rounded up to the next full pound.